Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


mysterious neuropathy of legs
Feb 9, 2009

For the past three years I have had a mysterious neurological condition of my legs which has stubbornly defied medical diagnosis. In 2005 suddenly any short period of walking or standing cause both thighs to feel numb, tight, tired. and painful. A year later, my symptoms suddenly became more extensive, complex, and confounding than before expanding to the full length of my legs from ankles to groin including scrotum and penis. Besides the original symptoms, the additional ones include decreased proprioception, weakness, lack of balance, clumsiness, and muscle fatigue. Metaphorically, when walking my legs seem like they are made of Jello and the ground seems spongy and unstable like a mattress. My legs still continue to deteriorate slowly, and at this rate without some kind of intervention, it seems that total paralysis is inevitable. Previously, my legs had always been strong, muscular, and normal. Luckily, these symptoms are almost non-existent when sitting or lying down. I wonder if you might offer any insight into my condition from your experience of HIV neurology?

During the course of this mysterious condition, I have been under the care of two consulting neurologists (one at UCSF Medical School) and my own HIV doctor, Jon Kaiser. None of them have been able to arrive at a diagnosis. They have ordered every type of diagnostic test known to medicine, some repeated many times nerve conduction studies, ultrasounds, MRIs of spine and brain, X-rays, blood tests, reflex tests, etc. All along, the major obstacle to a clear diagnosis has been the existence of conflicting and inconsistent symptoms despite essentially normal test results (beyond my understanding to describe here.) I have been treated, with no success, by anti-inflammatory injections, spinal surgery, acupuncture, physical therapy, and various pain medicines.

In 1991, I sero-converted to HIV positive, and in 2001began HAART therapy. I have never had any AIDS-related complications and OIs except for mild neuropathy in my feet in 1995 which has remained stable ever since. From the beginning of my HAART therapy I have maintained an undetectable viral load and a CD4 count above 500. Except for some cardiovascular problems and this leg neuropathy, I am in pretty good health for my age.

Considering that this neuropathy resists all the diagnostic efforts of a major medical center, it seems logical that it must be either something extremely rare, not widely known, or yet undiscovered by the current state-of-the-art of neurology. I would greatly appreciate even the slightest reply from you.

Don E. Cowley

Response from Dr. Henry

You don't mention which HIV meds you are taking. Peripheral neuropathy is still seen in the HAART era and can be frustating to diagnose and treat. It sounds like you care has been very good so unlikely that I would be able to add much without an examination and full history and even then seems unlikely I could add much to what Dr Kaiser and a SF based neurologist have found or recommended. Age, diabetes, vitamin deficiencies, amyloidosis, cryglubulinemia, low thyroid, certain heavy metal toxicities and may other conditions need to be considered depending on the findings/history. KH



Previous
otc cold medications
Next
Truvada + Viramune + grapefruit?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement